North Carolina, 2021

Damaging Winds in North Carolina, August 10, 2021

August 10, 2021 · NWS RNK · 2 events in 2 counties and zones

An unstable, hot, and humid environment interacted with a deep upper trough in the Mid-Atlantic to create several severe thunderstorms. 5 inches reflect a moist and unstable atmospheric profile that was enhanced by upper level support to form severe thunderstorms with strong downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unstable, hot, and humid environment interacted with a deep upper trough in the Mid-Atlantic to create several severe thunderstorms. CAPE values ranged from 1000 J/kg to 2000 J/kg, and a PWAT of over 1.5 inches reflect a moist and unstable atmospheric profile that was enhanced by upper level support to form severe thunderstorms with strong downdrafts. Winds were strong enough in these storms to cause damage to a metal roof and knock down numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 12:49 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 10, 12:49 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
149 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Warm and humid conditions this week will help generate scattered
afternoon showers and thunderstorms each day. A better chance for
precipitation will arrive Saturday as a cold front and an associated
surface low moves into our area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Tuesday...

Increased risk for thunderstorms today.

Forecast remains on track with uptick in thunderstorm coverage and
potential for strong to severe afternoon storms. SPC has
expanded the marginal risk for severe weather covering most of
the northern Mid-Atlantic down to the VA/NC border. The morning
RNK sounding has trended up with respect to PWAT... now
eclipsing 1.50 inches. Modified for a high surface temp of 84
yields a SBCAPE near 1800 j/KG and a DCAPE of about 500.
Expecting outflow from current cluster of storms over WV to
refire along and east of the higher terrain where temperatures
are forecast to warm close to 90 supporting MUCAPE of around
2000 j/KG. Although mean deep-layer winds are weak (mean wind
from the west at 10 kts) a very moist/unstable air mass
associated with the peak heating of the day will support the
potential for locally severe storms capable of wind damage.

Today will be the best chance for thunderstorms in several days
as an upper level trof, seen on water vapor satellite imagery
stretching from the eastern Ohio Valley south into eastern TN
pushes through our area today. This will also be reflected at
the surface with a weak trof that will help focus the
development for storms, some of which may be severe with locally
damaging winds as SREF output shows a high probability of
SBCAPES exceeding 1000 j/kg. Most CAMs also initiate convection
earlier than the climatological norm, and considering the
current location of the upper level wave, this seems reasonable
and is reflected in the hourly forecast with chance POPs
starting as early at 15Z-16Z (11 AM to Noon EDT)

Above normal temperatures will continue, but with increased cloud
cover from expected storms, our forecast highs are about a degree or
two lower from Monday's values.

The short range models differ on the timing, but generally suggest
another upper level wave moving through the northern periphery of
the upper level ridge will approach our area by 12Z Wednesday, so
the forecast reflects a rebound in POPs for the mountains during the
pre-dawn hours Wednesday. Areas of fog are expected early Wednesday
where rain falls during the day on Tuesday.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 245 AM EDT Tuesday...

Hot and humid with diurnal storms.

Surface high pressure will remain across the western Atlantic
through Thursday night. Southerly flow around the high center will
result in hot and humid conditions. Diurnally driven scattered
showers and storms will develop in the afternoons and evenings both
Wednesday and Thursday. The locations with the best chance to see
convection will be in the mountains because of orographic forcing
and a few transient upper shortwaves. With the loss of solar heating
expect convection to diminish during the evening hours. Areas of low
clouds and fog will develop during overnights especially where it
rains during the afternoon hours.

Temperatures will range from around 80 degrees in the mountains to
the lower to mid 90s in the piedmont. The heat indices will climb
into the upper 90s to 100 for a brief period in parts of the
Piedmont region with the humidity. Overnight low temperatures will
be mild with readings from the mid 60s in the mountains to the low
70s in the piedmont.

Moderate confidence in the Short Term Forecast.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 245 AM EDT Tuesday...

An unsettled period with mainly afternoon storms as a front
moves trough region and stalls early next week.

The hot and humid weather continues Friday with high
temperatures in the 90s for the Piedmont, 80s for locations west
of the Blue Ridge. Portions of piedmont may have heat indices
in the upper 90s to around 100 degrees depending on the
humidity. Scattered afternoon and evening storms driven largely
by instability resulting from daytime heating will continue
Friday. A front will drop south from the Midwest and enters our
area late on Friday night. A wave of low pressure will move
along the front as the front begins to stall, and become a focus
point for storm formation Friday night into Saturday. The
chances for storms will be highest Friday night in the
mountains, while Saturday will have best chances further south,
following the location of the front.

The stationary boundary will linger into early next week, allowing
rounds of afternoon/evening storms Sunday into Tuesday. Some of the
rain may be moderate to heavy at times. Another interesting part of
the forecast is what happens with potential tropical cyclone Six
early next week. NHC continues to monitor Potential Tropical Cyclone
Six which may approach Florida as a tropical storm this weekend
bringing heavy rainfall to Florida and eventually parts of the
Southeast. Please refer to the guidance from NHC regarding the
details and official forecast track of Potential Tropical Cyclone
Six. In any case, the weather will be unsettled in the long term
period.

Friday temperatures will be above normal, but the arrival of the
front will provide a slight reprieve for the weekend, bringing
temperatures back down closer to normal. Temperatures look to become
cooler early next week.

moderate confidence in the Long term Forecast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...

Scattered showers and thunderstorms expected through sunset
associated with 15-25kt outflow gusts. Some of the stronger
cells may have surface gusts closer to 35 kts. Maintain VCTS at
most TAF sites with greater than 50 percent probability
there will be up to an hour impact attms through 00Z/8PM.

After sunset, loss of daytime heating should result in gradual
demise of the activity, however, do anticipate for nocturnal
deep convection to continue for areas north and west of the area
due to lingering instability over the OH/TN Valleys.

Depending on where it rains, IFR to MVFR fog may develop.
Highest confidence for fog and reduced visibilities and
ceilings is the Greenbrier and New River Valleys, with potential
impacts to KLWB and KBCB.

Forecast confidence good.

Extended Aviation Discussion...

Much of the week will feature more of a typical August weather
pattern with heat and humidity leading to scattered afternoon
and evening storms, especially across the mountains. At night,
the convection will dissipate as fog and low clouds develop with
a focus on areas that received rainfall the evening before
and/or river valleys/rural areas. Chances of rain ramp up a bit
toward the weekend as a front moves close.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Aug 10, 1:58 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
258 PM EDT Tue Aug 10 2021

NCZ001>006-018>020-111900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
258 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ044>047-058-059-111900-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
258 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this evening. The primary
threat is wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may peak between 100 and 105 degrees
on Wednesday, Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-508-111900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
258 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this evening. The primary
threat is wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 1:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Tue Aug 10 2021

VAZ047-101915-
Buckingham VA-
244 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of
central Buckingham County through 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Charlottesville to near Bent Creek. Movement
was east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Wingina...
Toga...
Centenary...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 7863 3742 7864 3743 7868 3755 7882
      3759 7883 3761 7881 3763 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3776 7861
      3776 7851 3780 7849 3776 7847 3772 7835
TIME...MOT...LOC 1843Z 277DEG 17KT 3803 7847 3755 7887

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Local storm report, Aug 10, 1:47 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND DMG     2 SW RADFORD            37.11N 80.60W
08/10/2021                   PULASKI            VA   911 CALL CENTER

            TREE DOWN ALONG HAZEL HOLLOW ROAD. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Special weather statement, Aug 10, 1:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT Tue Aug 10 2021

VAZ033-034-101915-
Franklin VA-Bedford VA-
251 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of
southwestern Bedford and central Franklin Counties through 315 PM
EDT...

At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Northwest Smith Mountain Lake to near
Rocky Mount. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Boones Mill...
Burnt Chimney...
Northwest Smith Mountain Lake...
Westlake Corner...
Smith Mountain Lake State Park...
and Western Smith Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 7952 3688 7982 3704 8006 3725 7979
TIME...MOT...LOC 1851Z 285DEG 14KT 3718 7977 3701 7992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Aug 10, 2:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Tue Aug 10 2021

NCZ003-004-019-020-101930-
Stokes NC-Yadkin NC-Surry NC-Wilkes NC-
305 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of
eastern Surry, west central Stokes, southeastern Wilkes and western
Yadkin Counties through 330 PM EDT...

At 304 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flat Rock to near Windy Gap. Movement was
east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3652 8060 3648 8032 3605 8082 3606 8098
      3604 8105 3603 8106 3603 8110 3604 8111
      3604 8114 3603 8116 3603 8117
TIME...MOT...LOC 1904Z 288DEG 9KT 3647 8055 3605 8105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Aug 10, 2:10 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT Tue Aug 10 2021

NCZ004-VAZ032-101945-
Stokes NC-Patrick VA-
310 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of
northern Stokes and southeastern Patrick Counties through 345 PM
EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Collinstown, or near Stuart, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart...
Sandy Ridge...
Francisco...
Collinstown...
Patrick Springs...
and Critz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 8044 3671 8014 3650 8009 3650 8044
TIME...MOT...LOC 1910Z 258DEG 14KT 3659 8039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Aug 10, 2:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Tue Aug 10 2021

VAZ047-101945-
Buckingham VA-
311 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of
central Buckingham County through 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange to near Wingina. Movement was east
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Dillwyn...
Centenary...
Wingina...
New Canton...
Toga...
and Bremo Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 7851 3752 7879 3755 7882 3757 7881
      3759 7883 3760 7881 3762 7882 3764 7879
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3771 7829
TIME...MOT...LOC 1911Z 267DEG 19KT 3822 7815 3760 7876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
August 10, 2:15 PM EST
Where
Yadkin County, 0.89 mi NE of Jonesville
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.240, -80.840

A large tree was blown down by thunderstorm winds onto an apartment building on Triplett Street. Damage impacted five separate units in the building, and caused three injuries.

Thunderstorm Wind, Stokes

When
August 10, 2:50 PM EST
Where
Stokes County, 0.89 mi SE of Volunteer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.360, -80.410

The metal roof and attached insulation from a workshop were blown off by thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977659, 977660.